Alert archive / Nebraska / Tornado Warnings in 1999

Tornado Warning 19, NWS North Platte, NE

June 4, 1999Keya Paha County, Nebraska

NWS North Platte, NE issued this tornado warning at Jun 4, 1999, 10:50 PM CDT for Keya Paha County, Nebraska. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 1999, 10:50 PM CDT (03:50 UTC)
Expired
Jun 4, 1999, 11:55 PM CDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Keya Paha County, NE

The radar

The North Platte radar (KLNX), 125 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 10:52 PM CDTHail 1.75Springview, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 6:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1999-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1999-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2730 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.4
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 050349
TORLBF
NEC103-050455-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1050 PM CDT FRI JUN 4 1999

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* TORNADO WARNING FOR...
  KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 1155 PM CDT

* AT 1048 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A TORNADO
  21 MILES NORTH OF AINSWORTH OR 8 MILES EAST OF NORDEN... MOVING
  NORTHEAST AT 40 MPH.

THE TORNADO IS EXPECTED TO BE NEAR...
SPRINGVIEW                       BY 1110 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

FWM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jun 4, 1:35 PM CDT, 9 hours 15 minutes earlier.

Area forecast discussion, Jun 4, 1:35 PM CDT, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
135 PM CDT FRI JUN 4 1999

...FORECAST CHALLENGE...WHERE WILL THE CAP BREAK FIRST?...

...SYNOPSIS...VOLATILE ATMOSPHERIC CONDITIONS ACROSS ENTIRE CWA PUTS
MOST OF IT IN MDT RISK FOR THIS AFT/EVENING. FAIRLY STRONG CAP LIKELY
TO SUPPRESS ANYTHING FROM FIRING OVER SOUTHWEST NEB. AT THE
SURFACE...LOW PRESSURE CENTERED OVER NERN CO/SW NEBRASKA WITH DRY LINE
FROM NEAR GORDON SOUTH TO BETWEEN OGA AND LBF...CONT SOUTH. ATMOSPHERE
REMAINS UNSTABLE THROUGH SATURDAY...WITH GOOD S/W COMING EXPECT TO SEE
ANOTHER ROUND OF MORE WIDESPREAD CONVECTION.

...MODEL PERFORMANCE...
MRF AND ETA IN FAIR AGREEMENT...AND ETA IS THE MODEL OF CHOICE BASED ON
PAST PERFORMANCE. HAS GOOD CONSISTENCY PER D-PROG DT/AWIPS. ETA 700 MB
TEMPS VERIFYING WELL WITH 18Z SOUNDING DONE HERE.

TONIGHT...
MODERATE RISK HAS BEEN EXTENDED TO INCLUDE LBF DESPITE SIGNIFICANT CAP.
FAIR 700MB SHORTWAVE COMING IN AT ABOUT 00Z TONIGHT OVER
PANHANDLE...PERFECT TIMING TO GET THINGS GOING. EXPECTING INITIATION
NEAR TROFFINESS ENTERING NORTHERN NEB...INTERSECTING WITH LEFTOVER
OUTFLOW SOMEWHERE BETWEEN LBF AND THEDFORD. ONCE THINGS GET
GOING...SHOULD MOVE EAST SOUTHEAST. WOULD NOT BE SURPRIZED TO HAVE WW
DROPPED ON NORTH CENTRAL ZONES. NOTED THAT THINGS ARE ALREADY POPPING IN
SW KANSAS WHERE CAP IS ALSO SUPPOSED TO BE STRONG...

...SATURDAY/NIGHT...
EXPECT THERE WILL BE SOME LEFT OVER MORNING STRATUS AGAIN...PERHAPS NEAR
VTN THIS TIME. EXPECT IT WILL BURN OFF BY MID-LATE MORNING. 700 MB TEMPS
FALL SOME...WITH GOOD S/W ENTERING AREA.  OUR CWA IS ONCE AGAIN
OUTLOOKED IN THE MODERATE RISK. EXPECT MORE WIDESPREAD CONVECTION OVER
CWA INCLUDING SW. STILL GOOD OMEGA OVER MOST OF CWA AT SAT
06Z...BEGINNING TO SETTLE DOWN BY 12Z. GOING SOMEWHAT ABV FWC FOR AFT
HIGHS.

...SUNDAY...
EXPECT SOME LINGERING SHOWERS...THEN DRYING OUT SOME ESPLY WERN ZONES
BY LATE AFTERNOON.

...EXTENDED...
LITTLE PATTERN CHANGE ON THE HORIZON UNTIL POSSIBLY MIDWEEK. MONDAY
STILL LOOKS DRY...BUT OTHERWISE EXPECT TYPICAL DIURNAL THUNDERSTORMS
WITH LOWS AROUND 60 AND HIGHS AROUND 80 SOMETHING.

.LBF...NONE

SLM

In the hours before

Local storm report, Jun 4, 8:46 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
846 PM CDT FRI JUN 4 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0637 PM    GRANT                     NE   1.00 INCH HAIL
06/04/99   PERKINS

0643 PM    GRANT                     NE   1.00 INCH HAIL
06/04/99   PERKINS

0655 PM    18 NNW BRULE              NE   1.00 INCH HAIL
06/04/99   KEITH

0715 PM    10 NW ARTHUR              NE   0.75 INCH HAIL
06/04/99   ARTHUR

0707 PM    7 SSW ROSCOE              NE   0.75 INCH HAIL
06/04/99   KEITH

0725 PM    13 W TRYON                NE   0.88 INCH HAIL
06/04/99   MCPHERSON

0820 PM    20 S MULLEN         n      NE   1.75 INCH HAIL
06/04/99   HOOKER

0825 PM    10 S MULLEN               NE   4.50 INCH HAIL
06/04/99   HOOKER

END
Local storm report, Jun 4, 8:55 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
855 PM CDT FRI JUN 4 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0728 PM    11 N ARTHUR               NE   1.50 INCH HAIL
06/04/99   ARTHUR

0740 PM    14 SSE HYANNIS            NE   1.75 INCH HAIL
06/04/99   GRANT

GEB
Local storm report, Jun 4, 9:13 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
913 PM CDT FRI JUN 4 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0858 PM    6 E MULLEN                NE   2.50 INCH HAIL
06/04/99   HOOKER

0903 PM    8 ENE MULLEN              NE   TORNADO
06/04/99   HOOKER                         BRIEF TORNADO TOUCHDOWN

GEB
Local storm report, Jun 4, 9:39 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
939 PM CDT FRI JUN 4 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0921 PM    12 SSW BROWNLEE           NE   TORNADO
06/04/99   CHERRY                         TORNADO ON THE GROUND

0928 PM    10 SW BROWNLEE            NE   TORNADO
06/04/99   CHERRY                         TORNADO ON THE GROUND

GEB
Local storm report, Jun 4, 9:46 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
946 PM CDT FRI JUN 4 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815x PM    42 S MERRIMAN             NE   0.88 INCH HAIL
06/04/99   CHERRY

GEB
Local storm report, Jun 4, 10:25 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
1025 PM CDT FRI JUN 4 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

095Z2 PM    11 NW SPRINGVIEW          NE   1.50 INCH HAIL
06/04/99   KEYA PAHA

GEB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:11 PM CDTSevere Thunderstorm WarningLBFMcPherson49 min
Jun 4, 7:27 PM CDTSevere Thunderstorm WarningLBFArthur, Grant48 min
Jun 4, 8:04 PM CDTSevere Thunderstorm WarningLBFCherry61 min
Jun 4, 8:10 PM CDTSevere Thunderstorm WarningLBFHooker50 min
Jun 4, 8:30 PM CDTTornado WarningLBFHooker35 min
Jun 4, 9:02 PM CDTTornado WarningLBFCherry63 min
Jun 4, 9:50 PM CDTSevere Thunderstorm WarningLBFKeya Paha35 min
Jun 4, 10:06 PM CDTTornado WarningLBFCherry64 min
Jun 4, 10:31 PM CDTTornado WarningLBFBrown34 min
Jun 5, 12:41 AM CDTSevere Thunderstorm WarningLBFCherry64 min
Jun 5, 5:21 PM CDTSevere Thunderstorm WarningLBFLincoln44 min
Jun 5, 6:01 PM CDTTornado WarningLBFSheridan34 min
Jun 5, 6:02 PM CDTSevere Thunderstorm WarningLBFLogan48 min
Jun 5, 6:17 PM CDTSevere Thunderstorm WarningLBFThomas48 min
Jun 5, 6:36 PM CDTTornado WarningLBFSheridan49 min
Jun 5, 6:40 PM CDTSevere Thunderstorm WarningLBFHooker35 min
Jun 5, 6:45 PM CDTSevere Thunderstorm WarningLBFCherry60 min

Nearby

Tornado Warnings in Nebraska, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.